Digestion Q&A by Dr. Lee
Is acetaminophen (Tylenol) safe to use for "flu" symptoms caused by interferon in the treatment of hepatitis C? Isn't Tylenol toxic to the liver? Is Motrin safer in this situation?
Medical Author Dr. Dennis Lee
Tylenol (acetaminophen) is toxic to the liver in large doses (such as in suicidal attempts where a patient ingests large amounts, often more than 10 grams of the medication), and also in situations where a patient drinks alcohol heavily while taking high doses of Tylenol. Tylenol with alcohol ingestion can be toxic to the liver with lower doses of Tylenol than without the alcohol.
Otherwise, for the general population, both Tylenol and Motrin (ibuprofen, an NSAIDS) have low(<1%) liver toxicity at the regular, recommended doses. Moreover, both drugs can usually be used, in the recommended doses prescribed by a physician, reasonably safely for the "flu" symptoms caused by interferon used for treating chronic hepatitis C.
With advanced, complicated cirrhosis from hepatitis C, for which interferon is rarely used, all drugs, including these, must be prescribed with great caution, if at all. In addition, in these patients with advanced cirrhosis, NSAIDS, including Motrin, can worsen or even precipitate hepatorenal syndrome (a serious condition with both liver and kidney failure) and possibly induce intestinal bleeding.
Thank you for your question.
Last Editorial Review: 11/14/2006
- Allergic Skin Disorders
- Bacterial Skin Diseases
- Bites and Infestations
- Diseases of Pigment
- Fungal Skin Diseases
- Medical Anatomy and Illustrations
- Noncancerous, Precancerous & Cancerous Tumors
- Oral Health Conditions
- Papules, Scales, Plaques and Eruptions
- Scalp, Hair and Nails
- Sexually Transmitted Diseases (STDs)
- Vascular, Lymphatic and Systemic Conditions
- Viral Skin Diseases
- Additional Skin Conditions